Common antihistamine sparks optic nerve repair

Multiple sclerosis patients show ‘exciting’ results of repair after hayfever drug

13 Apr 2016 by Olivia Wannan

In a world first, a drug has been found that can reverse the damage caused to ocular nerves by multiple sclerosis (MS).

This long sought-after result was achieved through the use of a common medication, the antihistamine clemastine fumarate, in the preliminary study presented on Tuesday (12 April) to the American Academy of Neurology’s annual meeting in Vancouver, Canada.

A group of 50 people, who were diagnosed with MS an average of five years ago, were given either the antihistamine or a placebo for three months. The two groups then switched.

The participants’ vision was tested throughout the study.

One test recorded the time for a nerve signal to travel from the retina to the visual cortex – a measurement that is typically slowed in MS patients as the protective coatings around their nerves are attacked by their own immune system.

In the study, the delays in this nerve transmission were reduced by an average of two milliseconds in each eye for patients receiving the antihistamine. The research team concluded this improvement may demonstrate that the optic nerve’s myelin protective coat had been repaired.

University of California, San Francisco researcher, Dr Ari Green, said: “While the improvement in vision appears modest, this study is promising because it is the first time that a drug has been shown to possibly reverse the damage done by MS.”

Dr Green added: “[The] findings are preliminary, but this study provides a framework for future MS repair studies and will hopefully herald discoveries that will enhance the brain’s innate capacity for repair.”

Dr Green advised that follow-up studies were required before doctors could recommend the antihistamine for people with MS.

The university team identified clemastine fumerate as a medication that could help repair the brain several years ago, he explained.

Advertisement

Your comments

You must be logged in to join the discussion. Log in

Comments (0)